Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 21, 1999, 12:05 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1999, 12:05 PM CDT (17:05 UTC)
- Expired
- Jul 21, 1999, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 211707 FFWLSE IAC037-067-220200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1205 PM CDT WED JUL 21 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CONTINUED A * FLOOD WARNING FOR... FLOYD COUNTY IN NORTHEASTERN IOWA CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 900 PM CDT (THIS IS AN EXTENSION OF THE PREVIOUS WARNING ISSUED FOR THE SAME AREA) * AT 1100 AM CDT...LAW ENFORCEMENT OFFICIAL REPORTED THAT MANY ROADS IN BOTH CHICKASAW AND FLOYD COUNTIES REMAINED UNDER WATER. A RECORD FLOOD WAS OCCURRING ALONG THE CEDAR RIVER THROUGH FLOYD COUNTY...WITH EVACUATIONS AND RESCUES TAKING PLACE. * A CHANCE OF THUNDERSTORMS AND MORE RAINFALL REMAINS ACROSS THE AREA THROUGH EARLY THIS EVENING...BUT IT IS NOT EXPECT TO BE AS WIDESPREAD. HOWEVER...SERIOUS AND WIDESPREAD FLOODING CONTINUES ACROSS FLOYD AND CHICKASAW COUNTIES FROM THE VERY HEAVY RAINS OF TUESDAY EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY... OR THE ROAD MAY BE WASHED OUT. & RRS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:30 AM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 3:30 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 AM CDT WED JUL 21 1999 WATER VAPOR LOOP CONTINUES TO SHOW TROPICAL CONNECTION ALONG WITH MONSOONAL MOISTURE BEING PULLED NORTH INTO OUR REGION. THIS A RESULT OF RIDGE AT 500 MB CENTERED OVER THE SOUTHERN ILLINOIS VICINITY AND A TROUGH LOCATED OVER THE EASTERN PACIFIC. SURFACE FRONTAL BOUNDARY AT 06Z EXTENDS FROM EAST-CENTRAL IOWA THROUGH NORTH- CENTRAL IOWA AND INTO NORTHEAST NEBRASKA. THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY. TRAINING OF STORMS CONTINUES AS WELL ACROSS NORTHEAST IOWA WITH RADAR ESTIMATES OF RAINFALL NEARING 7 INCHES... WHICH IS REMARKABLY CLOSE TO EXPERIMENTAL MANOUSOS QPF ESTIMATOR. MAIN FOCUS THIS FORECAST PACKAGE WILL BE THE CONTINUING CONVECTION OVER NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. 22/00Z MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING INDIVIDUAL SHORTWAVES ABOUT THE FLOW. 22/03Z MESO PERHAPS THE BEST WITH THIS AS WELL AS ITS QPF FORECAST THIS MORNING. NONE REALLY DO SHOW THE HIGHER QPF ACROSS NORTHEAST IOWA THIS MORNING. OF NOTE IS THE 2.79 INCHES OF PRECIPITABLE WATER INITIALIZED BY THE MESO ETA TONIGHT OVER SOUTHEAST IOWA. FRONTAL BOUNDARY SHOULD MEANDER AROUND THE SOUTHERN PORTION OF THE FORECAST AREA TODAY. AS THIS OCCURS... SHORTWAVES WILL BE BROUGHT ACROSS THE FORECAST AREA ALOFT. THINK THE AMOUNT OF UNCERTAINTY WITH THESE SHORTWAVES WARRANTS KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. MORE IMPORTANTLY... THE CONTINUING CONVECTION ACROSS THE SOUTHERN COUNTIES WILL WARRANT THE CONTINUATION OF THE FLASH FLOOD WATCH THROUGH THIS MORNING. SEVERAL ROADS CLOSED ACROSS PORTIONS OF NORTHEAST IOWA THIS MORNING AND TRAVEL IN THOSE AREAS HAS COME TO A VIRTUAL HALT. TONIGHT... DRY AIR MOVES INTO THE REGION IN THE MID AND UPPER LEVELS WHICH SHOULD END THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. RIDGE AT 500 MB SHOULD BECOME MORE OF AN INFLUENCE ACROSS THE FORECAST AREA DURING THE LATTER PERIODS WITH INCREASING TEMPERATURES...CONTINUED HIGH DEWPOINTS... AND EXPECTED CAPPING. HEAT ADVISORY PROBLEMS A POSSIBILITY. CURRENT FORECAST OF THIS ON TRACK. COORDINATED WITH DVN/DMX/MKX/. .LSE...FLASH FLOOD WATCH...THIS MORNING...IAZ008>011-018-019-029-030-WIZ054- 055-061. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:52 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 63 min |
| Jul 20, 8:00 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 4 hr |
| Jul 20, 8:00 PM CDT | Flash Flood Warning | ARX | Fayette | 4 hr |
| Jul 20, 8:20 PM CDT | Flash Flood Warning | ARX | Clayton | 4 hr |
| Jul 20, 11:59 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 6 hr |
| Jul 21, 5:45 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.